Phase-type distributions and the structure of finite Markov chains

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Maier, R.S., Phase-type distributions and the structure of finite Markov chains, Journal of Computational and Applied Mathematics 46 (1993) 449-453. We show that all discrete phase-type distributions arise as first passage times (i.e., absorption times) in finite-state Markov chains with a certain recursive internal structure. This arises from the special properties of an automata-theoretic algorithm which can be used to solve the inverse problem for phase-type distributions: the construction of a Markov chain with specified absorption time distribution.

Original languageEnglish (US)
Pages (from-to)449-453
Number of pages5
JournalJournal of Computational and Applied Mathematics
Volume46
Issue number3
DOIs
StatePublished - Jun 22 1993

Keywords

  • Markov chains
  • Phase-type distributions
  • first passage times
  • generating functions

ASJC Scopus subject areas

  • Computational Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Phase-type distributions and the structure of finite Markov chains'. Together they form a unique fingerprint.

  • Cite this